Alert archive / Florida / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Feb 10, 2023, 9:42 AM EST for Jefferson County, Madison County, Florida; Brooks County, Lowndes County, Georgia. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 10, 2023, 9:42 AM EST (14:42 UTC)
- Expired
- Feb 10, 2023, 3:45 PM EST
- In force
- 6 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, FL, Madison County, FL, Brooks County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 54 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 11:20 AM EST | FLASH FLOOD | 1 Wnw Twin Lakes, GA | TWIN LAKES ROAD CLOSED DUE TO FLOODING BETWEEN THE 4600 AND 4800 BLOCK. |
| Feb 10, 2:30 PM EST | HEAVY RAIN 5.44 | Twin Lakes, GA | WUNDERGROUND STATION KGALAKEP9 MEASURED 5.44 INCHES OF RAIN SO FAR TODAY. |
| Feb 10, 2:39 PM EST | HEAVY RAIN 4.83 | 4 S Greenville, FL | AMBIENT STATION MEASURED 4.83 INCHES OF RAIN SO FAR TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
202
WGUS52 KTAE 101442
FFWTAE
FLC065-079-GAC027-185-102045-
/O.NEW.KTAE.FF.W.0001.230210T1442Z-230210T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
942 AM EST Fri Feb 10 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Central Jefferson County in Big Bend Florida...
Central Madison County in Big Bend Florida...
Southeastern Brooks County in south central Georgia...
Southeastern Lowndes County in south central Georgia...
* Until 345 PM EST Friday.
* At 942 AM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Madison, Lake Park, Dasher, Greenville, Hamburg, Cherry Lake,
Hanson, Pinetta, Ebb, Clyattville, Sirmans, I-75 At Exit 5, Twin
Lakes, Eridu and Lamont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3028 8384 3035 8391 3064 8349 3081 8314
3081 8310 3080 8313 3077 8314 3062 8314
3063 8329 3062 8327 3059 8326 3055 8326
3054 8325 3030 8371 3030 8382
FLASH FLOOD...RADAR INDICATED
$$
42-DVDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 4:45 AM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 10, 4:45 AM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
445 AM EST Fri Feb 10 2023
...HEAVY RAINFALL AND FLOODING ARE CONCERNS THROUGH SATURDAY...
...A MARGINAL RISK OF SEVERE WEATHER...
...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION,
MARINE, FIRE WEATHER, HYDROLOGY...
.SYNOPSIS...
Issued at 445 AM EST Fri Feb 10 2023
A front will stall across the area this morning, with heavy
rainfall developing and persisting near the front. A low will
develop along the stalled front on Saturday, with more widespread
rounds of moderate to heavy rain tonight and Saturday. The cold
front will decisively push southeast late Saturday, with a cooler
and drier air mass blowing in on Sunday. Mild days and cool frosty
mornings are forecast on Monday and Tuesday. The weather will get
more active during the second half of next week, with a cold front
around Thursday night and Friday accompanied by a severe weather
threat.
&&
.NEAR TERM...
(Today)
Issued at 445 AM EST Fri Feb 10 2023
A slow-moving surface front has made its way southeast to a line
from Panama City to Bainbridge to Cordele. This front will move
slightly more southeast through sunrise, then stall for a few
hours. The air mass is richly moist, with Precipitable Water (PW)
values in excess of 1.5 inches spreading over and north of the
boundary. Energetic west-southwest flow aloft is overspreading the
region in advance of a vigorous upper trough that is digging into
the Southern Plains today. Modest 500 mb height falls are
underway.
CAMS guidance is almost unanimous in showing a slow- moving line
of storms forming near or just southeast of the front before
sunrise, from roughly Apalachicola to Tallahassee to about Tifton
or Valdosta. Given torrential rainfall rates and slow movement, a
quick 4+ inches of rain is likely in isolated spots within that
corridor, which would be enough to cause flash flooding. The HREF
shows neighborhood probabilities for 5+ inches of rain in the
30-45 percent range along the coast of Franklin and Wakulla
Counties. Will therefore soon be issuing a Flash Flood Watch that
will be in effect through mid-afternoon.
&&
.SHORT TERM...
(Tonight through Sunday night)
Issued at 445 AM EST Fri Feb 10 2023
An uncommonly strong 500 mb low will move from southern Louisiana
to southern Georgia and to South Carolina over the course of
Saturday and Saturday night. If the GFS verifies, our 500 mb
heights would briefly dip below the Min Moving Average of 500 mb
heights in the SPC sounding climatology. That is to say that this
is an anomalous event. A surface low will develop over the
northeast Gulf on Saturday, then deepen as it moves northeast
across southeast Georgia and the coastal Carolinas.
With a wavering frontal boundary already in place over the region,
strong isentropic lift will develop in advance of and to the left
to the surface low. Low-level isentropic lift will act within an
environment characterized by PW values exceeding 1.5 inches for a
widespread moderate to heavy rain event tonight and Saturday.
Additional widespread rainfall amounts of 1.5 to 3 inches are
expected. Location of the heaviest rain will depend a lot on the
surface low track, but look for a large area or band of rain to
start a slow cyclonic pivot. Look for heaviest rain where the
pivot point extends duration of the rain.
As the deepening low lift northeast off the U.S. Mid-Atlantic
coast on Sunday, deeper northwest flow will develop. A cool and
drier air mass will sweep in.
&&
.LONG TERM...
(Monday through Thursday)
Issued at 445 AM EST Fri Feb 10 2023
Flat upper ridging will move in and prevail on Monday and Tuesday,
with mild afternoons and cool (possibly frosty) mornings.
A broad, deep and energetic upper trough will develop around the
middle of next week over the Southern Rockies and the Southern
Plains. An active west-southwest jet stream pattern will develop
over the norther Gulf Coast. A cold front should eventually push
across the tri-state area late in the week. There is a growing
collection of GFS ensemble members that are showing favorable
overlap of convective parameters for a severe weather event
around the 16th or 17th.
&&
.AVIATION...
(12Z TAFS)
Issued at 445 AM EST Fri Feb 10 2023
All-around sloppy aviation weather for the next 24 hours. A slow-
moving and wavering frontal boundary near DHN will be located near
TLH and VLD this morning. A slow-moving line of heavy
thunderstorms will soon develop, with the slow movement
potentially bringing a few hours of reduced vsbys in +TSRA this
morning to TLH and possibly VLD.
A large area of moderate to heavy rain will overspread all
terminals this evening, lasting through tonight. With shallow
northerly winds and cool air at the surface and richly moist air
above, it will spell mostly IFR cigs and many hours of MVFR vsbys
over the next 24 hours. Low-level wind shear is also possible near
the front, most likely affecting TLH and VLD, where south-
southwest flow will blow atop a shallow layer of north winds near
the surface.
&&
.MARINE...
Issued at 445 AM EST Fri Feb 10 2023
A cold front will turn up stationary over the northeast Gulf today
and this evening. Then a low pressure center will develop along
the stalled front late tonight, then deepen as it moves northeast
across the northern Nature Coast on Saturday morning. As the low
exits northeast late Saturday, the front will quickly sweep
southeast, and strong west to northwest breezes will spread across
the waters. Winds will start to east on Sunday afternoon, then a
high pressure center will pass directly across the waters Monday
night. Fresh southerly breezes return on Tuesday.
&&
.FIRE WEATHER...
Issued at 445 AM EST Fri Feb 10 2023
Multiple rounds of wetting rains are expected today and Saturday.
Dispersion will be low, mainly due to thick cloud cover and low
mixing heights. Gusty northwest breezes on Sunday will start to
usher in a cooler and drier air mass.
&&
.HYDROLOGY...
Issued at 445 AM EST Fri Feb 10 2023
Flooding of all sorts is a concern from now through this weekend.
A slow-moving line of thunderstorms is soon expected to develop
roughly along a line from Apalachicola to Tallahassee to Valdosta.
Given the slow movement, a quick 4+ inches of rain is expected in
spots. This would cause flash flooding. The HREF is even showing
non-zero chances of reaching 8 inches over coastal basins from
Apalachicola to Tallahassee, which would lead raise concerns on
rivers such as the Sopchoppy and Saint Marks. Over south Georgia,
the expected rain in the Withlacoochee and Little River basins
would prime the pump in advance of additional heavy rain tonight
and Saturday.
A deepening low center will track northeast across north Florida
and southeast Georgia on Saturday. A more widespread round of
moderate to heavy rain is expected in advance of and to the left
of the track of the low. Additional widespread rain amounts of
1.5-3 inches are possible, with higher amounts possible. There is
a growing collection of rivers where minor flooding appears
likely, and moderate flooding is in the realm of possibilities.
The greatest concern could be in the Withlacoochee and Ochlockonee
basins, since they will already be running high after today's
heavy rain. Other basins of concern include the Kinchafoonee,
Muckalee, Choctawhatchee, Shoal, Flint, Apalachicola, Saint
Marks, and perhaps the Pea.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 52 61 44 / 100 100 100 80
Panama City 70 52 60 45 / 90 100 100 60
Dothan 63 49 56 41 / 80 100 100 80
Albany 68 49 57 41 / 100 100 100 100
Valdosta 73 52 62 44 / 90 100 100 90
Cross City 77 58 72 49 / 70 90 100 80
Apalachicola 70 53 61 47 / 100 100 100 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this afternoon for FLZ014>019-026-027-114-
115-118-127.
High Rip Current Risk through Sunday evening for FLZ108-112-114-
115.
GA...Flood Watch through this afternoon for GAZ146>148-157>161.
AL...None.
GM...None.
&&
NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM....Haner
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...HanerThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 7:35 PM EST | Special Marine Warning | TAE | 38 min | |
| Feb 9, 8:03 PM EST | Special Weather Statement | TAE | Walton | 42 min |
| Feb 9, 8:11 PM EST | Special Marine Warning | TAE | 3 hr | |
| Feb 9, 8:49 PM EST | Special Weather Statement | TAE | Walton | 41 min |
| Feb 9, 9:03 PM EST | Areal Flood Advisory | TAE | Walton | 117 min |
| Feb 9, 9:23 PM EST | Tornado Warning | TAE | Holmes, Walton | 37 min |
| Feb 9, 9:48 PM EST | Areal Flood Advisory | TAE | Holmes, Walton, Washington | 117 min |
| Feb 9, 9:52 PM EST | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 38 min |
| Feb 9, 10:35 PM EST | Special Weather Statement | TAE | Lafayette | 25 min |
| Feb 9, 10:57 PM EST | Special Weather Statement | TAE | Lafayette | 48 min |
| Feb 10, 3:37 AM EST | Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 6 more | 47 hr |
| Feb 10, 6:34 AM EST | Special Marine Warning | TAE | 86 min | |
| Feb 10, 12:51 PM EST | Areal Flood Advisory | TAE | Taylor | 3 hr |
| Feb 10, 1:34 PM EST | Special Weather Statement | TAE | Lafayette | 26 min |
| Feb 10, 2:01 PM EST | Special Marine Warning | TAE | 119 min | |
| Feb 10, 2:06 PM EST | Special Weather Statement | TAE | Lafayette | 24 min |
| Feb 10, 3:17 PM EST | Special Marine Warning | TAE | 118 min | |
| Feb 10, 3:36 PM EST | Small Craft Advisory | TAE | 13 hr | |
| Feb 10, 4:38 PM EST | Areal Flood Advisory | TAE | Jefferson, Lafayette, Madison, Taylor | 3 hr |
| Feb 10, 6:10 PM EST | Special Weather Statement | TAE | Dixie | 50 min |
Nearby
Flash Flood Warnings in Florida, 2023Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.